Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Maximal subgroups of free idempotent generated semigroups over the full linear monoid


Authors: Igor Dolinka and Robert D. Gray
Journal: Trans. Amer. Math. Soc. 366 (2014), 419-455
MSC (2010): Primary 20M05; Secondary 20F05, 15A99, 57M15
DOI: https://doi.org/10.1090/S0002-9947-2013-05864-3
Published electronically: July 24, 2013
MathSciNet review: 3118401
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the rank $ r$ component of the free idempotent generated semigroup of the biordered set of the full linear semigroup full of $ n \times n$ matrices over a division ring $ Q$ has maximal subgroup isomorphic to the general linear group $ GL_r(Q)$, where $ n$ and $ r$ are positive integers with $ r < n/3$.


References [Enhancements On Off] (What's this?)

  • 1. J. Almeida, S. W. Margolis, B. Steinberg, and M. V. Volkov,
    Representation theory of finite semigroups, semigroup radicals and formal language theory.
    Trans. Amer. Math. Soc. 361 (2009), 1429-1461. MR 2457405 (2010b:20116)
  • 2. M. Brittenham, S. W. Margolis, and J. Meakin,
    Subgroups of the free idempotent generated semigroups need not be free.
    J. Algebra 321 (2009), 3026-3042. MR 2512640 (2010c:20070)
  • 3. M. Brittenham, S. W. Margolis, and J. Meakin, Subgroups of free idempotent generated semigroups: full linear monoids. arXiv: 1009.5683.
  • 4. P. J. Cameron and Cs. Szabó,
    Independence algebras.
    J. London Math. Soc. (2) 61 (2000), 321-334. MR 1760686 (2002b:08004)
  • 5. A. H. Clifford and G. B. Preston,
    The Algebraic Theory of Semigroups, Vol. I.
    Mathematical Surveys, No. 7. American Mathematical Society, Providence, R.I., 1961. MR 0132791 (24:A2627)
  • 6. I. Dolinka,
    A note on maximal subgroups of free idempotent generated semigroups over bands.
    Period. Math. Hungar. 65 (2012), 97-105. MR 2970068
  • 7. D. Easdown,
    Biordered sets come from semigroups.
    J. Algebra 96 (1985), 581-591. MR 810547 (87d:06020)
  • 8. D. Easdown, M. V. Sapir, and M. V. Volkov,
    Periodic elements of the free idempotent generated semigroup on a biordered set.
    Internat. J. Algebra Comput. 20 (2010), 189-194. MR 2646748 (2011i:20079)
  • 9. J. A. Erdos,
    On products of idempotent matrices.
    Glasgow Math. J. 8 (1967), 118-122. MR 0220751 (36:3803)
  • 10. D. G. Fitz-Gerald,
    On inverses of products of idempotents in regular semigroups.
    J. Austral. Math. Soc. 13 (1972), 335-337. MR 0306366 (46:5492)
  • 11. V. Gould,
    Independence algebras.
    Algebra Universalis 33 (1995), 294-318. MR 1322776 (96a:08007)
  • 12. R. L. Graham,
    On finite 0-simple semigroups and graph theory.
    Math. Syst. Theory 2 (1968), 325-339. MR 0240228 (39:1580)
  • 13. N. Graham, R. Graham, and J. Rhodes,
    Maximal subsemigroups of finite semigroups.
    J. Combin. Theory 4 (1968), 203-209. MR 0223470 (36:6518)
  • 14. R. Gray and N. Ruškuc,
    Generating sets of completely 0-simple semigroups.
    Comm. Algebra 33 (2005), 4657-4678. MR 2188333 (2006j:20084)
  • 15. R. Gray and N. Ruškuc,
    On maximal subgroups of free idempotent generated semigroups,
    Israel J. Math. 189 (2012), 147-176. MR 2931391
  • 16. R. Gray and N. Ruškuc,
    Maximal subgroups of free idempotent generated semigroups over the full transformation monoid
    Proc. London Math. Soc. 104 (2012), 997-1018. MR 2928334
  • 17. J. A. Green,
    On the structure of semigroups.
    Ann. Math. (2) 54 (1951), 163-172. MR 0042380 (13:100d)
  • 18. P. M. Higgins, Techniques of Semigroup Theory. The Clarendon Press, New York, 1992. MR 1167445 (93d:20101)
  • 19. C. H. Houghton,
    Completely 0-simple semigroups and their associated graphs and groups.
    Semigroup Forum 14 (1977), 41-67. MR 0453897 (56:12150)
  • 20. J. M. Howie,
    The subsemigroup generated by the idempotents of a full transformation semigroup.
    J. London Math. Soc. 41 (1966), 707-716. MR 0219649 (36:2728)
  • 21. J. M. Howie,
    Idempotents in completely 0-simple semigroups.
    Glasgow Math. J. 19 (1978), 109-113. MR 0480794 (58:944)
  • 22. J. M. Howie, Fundamentals of Semigroup Theory. London Mathematical Society Monographs, New Series, Vol. 12, The Clarendon Press, New York, 1995. MR 1455373 (98e:20059)
  • 23. T. J. Laffey,
    Products of idempotent matrices.
    Linear and Multilinear Algebra 14 (1983), 309-314. MR 724380 (85f:15015)
  • 24. W. Magnus, A. Karrass, and D. Solitar,
    Combinatorial Group Theory. Presentations of groups in terms of generators and relations.
    Dover Publications Inc., New York, revised edition, 1976. MR 0422434 (54:10423)
  • 25. B. McElwee,
    Subgroups of the free semigroup on a biordered set in which principal ideals are singletons.
    Comm. Algebra 30 (2002), 5513-5519. MR 1945102 (2003k:20093)
  • 26. K. S. S. Nambooripad, Structure of regular semigroups. I. Mem. Amer. Math. Soc. 22 (1979), no. 224, vii+119 pp. MR 546362 (81i:20086)
  • 27. K. S. S. Nambooripad and F. J. Pastijn,
    Subgroups of free idempotent generated regular semigroups.
    Semigroup Forum 21 (1980), 1-7. MR 588484 (81k:20089)
  • 28. J. Okniński, Semigroups of Matrices. Series in Algebra, Vol. 6, World Scientific, Singapore, 1998. MR 1785162 (2001g:20076)
  • 29. J. Okniński and M. S. Putcha,
    Complex representations of matrix semigroups.
    Trans. Amer. Math. Soc. 323 (1991), 563-581. MR 1020044 (91e:20047)
  • 30. M. S. Putcha,
    Linear Algebraic Monoids. London Mathematical Society Lecture Note Series, Vol. 133,
    Cambridge University Press, Cambridge, 1988. MR 964690 (90a:20003)
  • 31. M. S. Putcha,
    Monoids on groups with $ BN$-pairs.
    J. Algebra 120 (1989), 139-169. MR 977865 (89k:20091)
  • 32. M. S. Putcha,
    Classification of monoids of Lie type.
    J. Algebra 163 (1994), 636-662. MR 1265855 (95b:20089)
  • 33. M. S. Putcha,
    Monoids of Lie type.
    In Semigroups, formal languages and groups (York, 1993), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 466, pp. 353-367, Kluwer Acad. Publ., Dordrecht, 1995. MR 1630626 (99f:20105)
  • 34. M. S. Putcha,
    Products of idempotents in algebraic monoids.
    J. Aust. Math. Soc. 80 (2006), 193-203. MR 2221437 (2006m:20110)
  • 35. L. Renner, Linear Algebraic Monoids. Springer-Verlag, New York, 2005. MR 2134980 (2006a:20002)
  • 36. N. Ruškuc,
    Presentations for subgroups of monoids.
    J. Algebra 220 (1999), 365-380. MR 1714120 (2000h:20105)
  • 37. L. Solomon,
    An introduction to reductive monoids.
    In Semigroups, formal languages and groups (York, 1993), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 466, pp. 295-352, Kluwer Acad. Publ., Dordrecht, 1995. MR 1630625 (99h:20099)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20M05, 20F05, 15A99, 57M15

Retrieve articles in all journals with MSC (2010): 20M05, 20F05, 15A99, 57M15


Additional Information

Igor Dolinka
Affiliation: Department of Mathematics and Informatics, University of Novi Sad, Trg Dositeja Obradovića 4, 21101 Novi Sad, Serbia
Email: dockie@dmi.uns.ac.rs

Robert D. Gray
Affiliation: Centro de Álgebra da Universidade de Lisboa, Av. Prof. Gama Pinto, 2, 1649-003 Lisboa, Portugal
Address at time of publication: School of Mathematics, University of East Anglia, Norwich, NR4 7TJ, United Kingdom
Email: rdgray@fc.ul.pt, Robert.D.Gray@uea.ac.uk

DOI: https://doi.org/10.1090/S0002-9947-2013-05864-3
Received by editor(s): December 6, 2011
Received by editor(s) in revised form: April 19, 2012, and April 25, 2012
Published electronically: July 24, 2013
Additional Notes: The research of the first author was supported by the Ministry of Education and Science of the Republic of Serbia through Grant No.174019, and by a grant (Contract 114–451–2002/2011) of the Secretariat of Science and Technological Development of the Autonomous Province of Vojvodina.
This work was developed within the project POCTI-ISFL-1-143 of CAUL, supported by FCT
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society